Alabama, 2005

Hail and Damaging Wind in Alabama, March 26, 2005

March 26, 2005 · NWS BMX · 2 events in 1 county or zone

Very large hail fell across parts of southeastern and eastern Pike County. The hail was associated witha left moving supercell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Very large hail fell across parts of southeastern and eastern Pike County. The hail was associated witha left moving supercell. The hail was golf ball size to just larger than a baseball and covered the ground in many locations. The hail started falling along SR 125, moved through Brundidge, and exited the county just north of SR 130. The hail caused considerable damage to homes and vehicles. Damaging thunderstorm winds also occurred with the supercell as it moved through Pike County. A few trees were blown down along the path and several outbuildings were destroyed near Brundidge. One barn roof was blown off along US 231 near Brundidge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 26, 11:26 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 26, 11:26 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 AM CST SAT MAR 26 2005

.UPDATE...
UPDATED TO FURTHER RAISE TEMPERATURES...READINGS ARE NOW IN THE
UPPER 70S TO LOW 80S AREA WIDE.  HOWEVER...INCREASING CLOUDS
SHOULD CURB THE WARMING TREND.  LATEST DAY 2 OUTLOOK FROM SPC
IS MORE IN LINE WITH WHAT WE HAVE BEEN THINKING...STORMS IN THE
MORNING...WITH THE POSSIBILITY OF RE-DEVELOPMENT DURING THE
AFTERNOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/SIRMON
Hazardous weather outlook, Mar 26, 8:04 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 AM CST SAT MAR 26 2005

ALZ011>015-017>050-271330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
804 AM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE AREA TODAY AND
TONIGHT.

A COMPLEX COMBINATION OF FEATURES...A WEAK FRONTAL BOUNDARY MOVING
NORTH TODAY...A WARM FRONT MOVING OUT OF THE GULF TONIGHT...AND A
SHARP COLD FRONT APPROACHING THE AREA SUNDAY AFTERNOON...WILL BRING
SEVERAL WINDOWS OF POTENTIALLY SEVERE WEATHER TO CENTRAL ALABAMA.

AS THE WEAK FRONT MOVES NORTH TODAY...AND TEMPERATURES WARM IN
PARTLY CLOUDY SKIES ACROSS THE AREA...THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON.  ALTHOUGH THERE IS NOT A WIDESPREAD THREAT
OF SEVERE WEATHER THIS AFTERNOON...ISOLATED SEVERE STORMS CAN NOT BE
RULED OUT.  THE MAIN THREAT TODAY WILL BE LARGE HAIL AND GUSTY
WINDS...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT.

TONIGHT...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE
LOWER MISSISSIPPI VALLEY...AND RIDE NORTHEASTWARD ALONG THE WARM
FRONT LIFTING OUT OF THE GULF.  THE LINE IS EXPECTED TO REACH
WESTERN ALABAMA NEAR OR BEFORE SUNRISE...AND CONTINUE MOVING
NORTHEASTERLY ACROSS THE AREA.  THE MAIN THREAT WILL BE LARGE HAIL,
DAMAGING WINDS, AND ISOLATED TORNADOES.

STAY TUNED FOR FUTURE UPDATES, OUTLOOKS, AND STATEMENTS REGARDING
THIS POTENTIAL SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

ONGOING THUNDERSTORMS MAY EXTEND INTO THE MORNING HOURS SUNDAY...
WITH SEVERE WEATHER CONTINUING.

SUNDAY AFTERNOON...A SHARP COLD FRONT WILL APPROACH THE AREA FROM
THE WEST.  A DRY SLOT IS EXPECTED TO DEVELOP BEHIND THE MORNING
STORMS...AND IF THERE IS ENOUGH TIME FOR THE ATMOSPHERE TO
DESTABILIZE AHEAD OF THE FRONT...ANOTHER ROUND OF SEVERE STORMS
IS POSSIBLE.  THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL
AND GUSTY WINDS.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NEEDED SATURDAY AFTERNOON THROUGH EASTER SUNDAY.

In the hours before

Special weather statement, Mar 26, 7:30 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST SAT MAR 26 2005

ALZ011>015-017>050-262200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
730 AM CST SAT MAR 26 2005

...SEVERE WEATHER ANTICIPATED OVER EASTER WEEKEND...

AN EARLY SPRING STORM SYSTEM WILL CONTINUE TO TAKE SHAPE AND DEEPEN
OVER TEXAS DURING THE DAY TODAY.  AS THE STORM SHIFTS EASTWARD
ACROSS THE MISSISSIPPI RIVER VALLEY...IT WILL BRING THE THREAT OF
SEVERE WEATHER TO CENTRAL ALABAMA...SATURDAY AFTERNOON AND INTO
SUNDAY.

THE STORM PREDICTION CENTER HAS PLACED MOST OF CENTRAL ALABAMA UNDER
A MODERATE RISK FOR SEVERE WEATHER TODAY AND TONIGHT...WITH A SLIGHT
RISK ON SUNDAY.  IF THE SYSTEM SLOWS DOWN AT ALL...AN UPGRADE TO A
MODERATE RISK MAY BE NECESSARY SUNDAY.

THIS AFTERNOON...THE COMBINATION OF THE HEATING OF THE DAY AND A
WAVERING FRONTAL BOUNDARY WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT.  ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
THIS AFTERNOON...SOME STORMS COULD BECOME SEVERE.  THE MAIN THREATS
TODAY ARE HAIL...AND GUSTY WINDS...BUT AN ISOLATED TORNADO CAN NOT
BE RULED OUT.

TONIGHT...A WARM FRONT WILL LIFT NORTHWARD OUT OF THE GULF OF MEXICO
AND ACROSS THE FORECAST AREA...PLACING MOST OF ALABAMA IN THE
UNSTABLE WARM SECTOR OF THE STORM SYSTEM BY EARLY SUNDAY MORNING.  A
LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP IN THE LOWER
MISSISSIPPI VALLEY...AND RIDE NORTHEASTWARD...REACHING WESTERN
ALABAMA BEFORE SUNRISE.  AHEAD OF THIS LINE...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WARM SECTOR. DAMAGING
WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE IN
ASSOCIATION WITH THESE STORMS.

FINALLY...DURING THE AFTERNOON SUNDAY...A STRONG COLD FRONT WILL
APPROACH FROM THE WEST.  DEPENDING ON THE TIMING OF THE FRONT...
ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE...WITH THE MAIN THREAT
BEING LARGE HAIL.

NEEDLESS TO SAY...THIS IS A VERY COMPLEX WEATHER SITUATION THAT IS
PRESENTING A NUMBER OF HAZARDS IN THE NEXT 24 TO 36 HOURS.  AT THIS
TIME...THE GREATEST THREAT FOR TORNADOES LOOKS TO BE LATE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.  IN ADDITION TO THE THREAT OF
SEVERE WEATHER...HEAVY RAIN ASSOCIATED WITH THESE STORMS COULD ALSO
PRODUCE SOME LOCALIZED FLOODING.  WIDESPREAD FLOODING PROBLEMS ARE
NOT ANTICIPATED.

THOSE WITH OUTDOOR ACTIVITIES STILL PLANNED SHOULD SERIOUSLY
CONSIDER MOVING THEM INDOORS TO A SAFE...STURDY STRUCTURE.  IF
WATCHES ARE ISSUED FOR YOUR AREA...DESIGNATE SOMEONE IN YOUR GROUP
TO MONITOR WEATHER CONDITIONS AT ALL TIMES.

KEEP UP TO DATE ON WITH THE LATEST STATEMENTS AND FORECASTS THIS
WEEKEND CONCERNING THIS SEVERE WEATHER EVENT.  CHECK BACK OFTEN WITH
NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA OUTLET...FOR THE
LATEST INFORMATION.

81/DE BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pike

When
March 26, 1:22 PM CST to 1:45 PM CST
Where
Pike County, 8 mi SW of Brundidge
Measured
3 in hail
Property damage
$85,000
Reported by
EMERGENCY MANAGER
Coordinates
31.633, -85.917

Thunderstorm Wind, Pike

When
March 26, 1:22 PM CST to 1:45 PM CST
Where
Pike County, 8 mi SW of Brundidge
Measured
53 kt (61 mph) estimated gust
Property damage
$70,000
Reported by
EMERGENCY MANAGER
Coordinates
31.633, -85.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444950, 5444951.